Originally Posted by Robingen
So Donna, clearly you do understand why your numbers were still high. I had no idea that sugar was related to high cholesterol. My brother-in-law claims that his doctor told him just to take the pills that there is no sense in dealing with his diet !@!@
Well, I've had some time to think about this. Sounds like your brother-in-law received the same knee-jerk medical treatment that I did a while ago: 'Your cholesterol is high, here's a prescription for statins.' I dislike the 'pill for every problem' approach, so I politely declined the script and told my doctor I'd like to try alternatives first.
I was really put off by the reports of muscle damage, & "cognitive impairment," not to mention diarrhea, constipation, gas, and worse adverse effects. (1)
I mean, I wanted to exercise more, and the directive to "tell your doctor if you experience muscle pain, tenderness, or weakness," confused me. Aren't those also the side effects of lifting weights? Oh right, all I need is the pill - Forget that exercise stuff.
Anyway, the first six months of diet and exercise lowered my total cholesterol by about 15%. But not only was that not enough, by year end the value had a rebound. Sounds like a typical diet experience, right?
So I did a little more research. It seems that not only is there "good" and "bad" cholesterol, but there are sub-types. And there's are cholesterol tests that not only estimate the levels of good and bad cholesterol, but directly measure the stuff. So I got one of those. The one that was more accessible to me. On the plus side: no fasting, minus: expensive. The provider has a chart (3)
showing nominal values and suggestions for improvement. Some say 'Choose: sterols and stanols, high fiber foods' Others say 'Limit: refined carbs, alcohol, Stop smoking.' Well I don't smoke.
So, it appears that statin drugs are not the suggested remediation for my problem, (from this source anyway). A data point that reinforces my loathing to take them. Along with the fact that nearly all studies involving statins do not include the female gender.
Not to mention the risk of all those uncomfortable side effects. Oh, wait. I already did. I mean, would I really know if I was being "cognitively impaired?"
Anyway that's where I'm at, at the moment. Hope this wasn't too much information.